Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 8, NWS Phoenix, AZ

September 16, 2007Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 16, 2007, 4:13 PM MST for Gila County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2007, 4:13 PM MST (23:13 UTC)
Expired
Sep 16, 2007, 7:15 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 100 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 4:35 PM MSTFLASH FLOOD10 N Globe, AZFLOODING AND ROCKSLIDES REPORTED ALONG HIGHWAY 60 NORTH OF GLOBE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2007-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2007-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 162316
FFWPSR
AZC007-170215-
/X.NEW.KPSR.FF.W.0008.070916T2313Z-070917T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
413 PM MST SUN SEP 16 2007

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 715 PM MST

* AT 413 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT OVER THREE INCHES OF RAIN HAS FALLEN IN THE WARNED            
  AREA...MAINLY IN THE CHAMPION CREEK AND SEVENMILE WASH BASINS.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER      
  MAINLY RURAL AREAS OF THE INDICATED COUNTY. AREAS IMPACTED WILL BE 
  ALONG THE SEVENMILE WASH AND CHAMPION CREEK...UPSTREAM FROM SAN    
  CARLOS.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3354 11077 3360 11072 3363 11062 3353 11053
      3340 11045 3337 11048 3338 11068
TIME...MOT...LOC 2313Z 180DEG 0KT 3347 11062

$$

INIGUEZ
1 follow-up statement
000 
WGUS75 KPSR 162356
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
453 PM MST SUN SEP 16 2007

AZC007-170215-
/X.CON.KPSR.FF.W.0008.000000T0000Z-070917T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
453 PM MST SUN SEP 16 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR SOUTH
CENTRAL GILA COUNTY...

AT 445 PM MST...AN OFF DUTY NATIONAL WEATHER SERVICE EMPLOYEE 
REPORTED FLASH FLOODING AND ROCK SLIDES ALONG HIGHWAY 60 NORTH OF 
GLOBE. RADAR INDICATES THAT UP TO FOUR INCHES OF RAIN HAS FALLEN IN 
THE WARNED AREA DURING THE PAST ONE TO TWO HOURS. ADDITIONAL 
RAINFALL OF ONE TO TWO INCHES IS POSSIBLE IN THE WARNED AREA THIS 
EVENING.

AREAS PRIMARILY IMPACTED WILL BE THE CHAMPION CREEK AND SEVENMILE 
WASH DRAINAGE BASINS. THIS INCLUDES THE STRETCH OF HIGHWAY 60 FROM 
GLOBE TO 30 MILES NORTH OF GLOBE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...AND ROADS AND HIGHWAYS. DO NOT DRIVE YOUR 
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER 
DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO 
HIGHER GROUND.

LAT...LON 3354 11077 3360 11072 3363 11062 3353 11053
      3340 11045 3337 11048 3338 11068
TIME...MOT...LOC 2353Z 180DEG 0KT 3347 11062

$$

INIGUEZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:25 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 16, 2:25 PM MST, 1 hour 48 minutes before
AZZ020>028-CAZ030>033-170600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
225 PM MST SUN SEP 16 2007

.SYNOPSIS...
A LOW PRESSURE DISTURBANCE WILL PUSH ACROSS THE AREA TONIGHT AND
MONDAY. SUFFICIENT MOISTURE REMAINS OVER SOUTH-CENTRAL AND SOUTHWEST
ARIZONA FOR SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT...WITH A
CONTINUED CHANCE OVER SOUTH-CENTRAL ARIZONA ON MONDAY. BY TUESDAY
THE AIR OVER THE REGION WILL TURN MUCH DRIER WITH NEAR NORMAL
AFTERNOON TEMPERATURES. A DEEP LOW PRESSURE AREA WILL TAKE SHAPE
OVER THE FAR EASTERN PACIFIC DURING THIS WEEK. AT PRESENT...IT
APPEARS THAT THIS WILL BE A RELATIVELY DRY SYSTEM FOR THE FORECAST
AREA WITH ONLY PARTLY CLOUDY SKIES EXPECTED BY THE END OF THE WEEK.

&&

.SHORT TERM...
TONIGHT THROUGH WEDNESDAY...
ISOLD TSTMS HAVE FORMED THIS AFTERNOON OVER OUR AZ PORTION OF PHX
CWA AS DYNAMICS FROM TROUGH/JET TO OUR W BEGIN TO INTERACT WITH VERY
MOIST/UNSTABLE AMS. MLCAPES ARE EXPECTED TO BE IN THE 750 TO 1000
J/KG BY LATE IN THE DAY INVOF KPHX...AND WITH THE AFOEMENTIONED
DYNAMICS...WE SHOULD SEE A PRETTY DRAMATIC INCREASE IN TSTM COVERAGE
THE REMAINDER OF THE DAY CONTINUING INTO THE EVENING HOURS...ESPCLY
OVER SCNTRL PORTIONS. MODERATE AMOUNTS OF SHEAR SHOULD PAVE THE WAY
FOR SOME ISOLD SEVERE MULTICELLS AS THE AFTERNOON WEARS ON.
MEANWHILE...FAR WRN AZ AND SE CA PART OF CWA HAVE UNDERGONE
SIGNIFICANT DRYING TODAY...SO LITTLE OR NO CONVECTION ON TAP OUT
THERE. DUE TO THE DYNAMICS ASSOCD WITH APPROACHING TROUGH...WE COULD
SEE ONE OF THOSE UNUSUAL NIGHTS WHERE STORMS COULD BE FOUND EVEN
INTO THE EARLY MORNING HOURS...ESPECIALLY OVER ABOUT THE ERN THIRD
OF THE CWA. WILL MAINTAIN SCATTERED POPS FROM ABOUT CENTRAL LA PAZ
AND YUMA COUNTIES EWD TONIGHT.

BY MONDAY...THE TROUGH WILL PASS BY TO OUR N...PUSHING THE
DEEP-LAYERED MOISTURE FAR ENOUGH TO OUR E SUCH THAT BY THE END OF
THE DAY...MOST IF NOT ALL CONVECTION SHOULD BE OVER. TUESDAY AND
WEDNESDAY APPEAR TO BE SUNNY...WITH MUCH LOWER HUMIDITIES. TEMPS
WILL BE RIGHT AROUND SEASONAL NORMALS...WHICH WILL RESULT IN SOME
PLEASANTLY COOL OVERNIGHT MINIMUMS.

&&

.LONG TERM...
WEDNESDAY NIGHT THROUGH SUNDAY...
STRONG UPPER LOW WILL BE DEVELOPING AND DROPPING SWD ALONG THE
PACIFIC COAST DURING THIS NEW WEEK ACCORDING TO ALL MEDIUM RANGE
MODELS. THIS WILL LEAVE AZ/SE CA IN A DRY SWLY FLOW ALOFT THRU AT
LEAST FRIDAY. BY THE END OF THE WEEK...MODEL SOLUTIONS DIVERGE
QUITE A BIT...WITH THE GFS DROPPING THE LOW WELL OFF THE SRN CA
COAST...THE ECMWF KEEPING IT OVER SW NV...AND THE GFS ENSEMBLE MEAN
SOMEWHERE IN THE MIDDLE. WILL GO ALONG WITH THE ENSEMBLE MEAN
SOLUTION FOR NOW...WHICH WOULD IMPLY SOME INCREASE IN CLOUDS...
AND PERHAPS SOME MINOR COOLING TOWARDS THE END OF THE WEEK. SHOULD
BE INTERESTING TO SEE HOW THIS ALL PANS OUT.

&&

.AVIATION...
SEPTEMBER 16 2100 UTC (SEPTEMBER 16 1400 MST)

STRONG CONVECTION UNDERWAY ALREADY WITH TSTMS BETWEEN KCGZ AND KPHX
MOVING TOWARD THE NORTHEAST. AS THE WEST COAST TROUGH MOVES SLOWLY
EASTWARD...THE MOISTURE WILL STILL BE SUFFICIENT FOR SCATTERED
THUNDERSTORMS WELL INTO TONIGHT. BEST CHANCES FOR PRECIP AND BLOWING
DUST APPEAR TO BE BETWEEN 2200 AND 0200 UTC. VSBY COULD DROP INTO
MVFR CATEGORY BRIEFLY WITH OUTFLOW WINDS OVER 40 KTS IN LOCALIZED
AREAS. WESTERN TAF SITES WILL HAVE SOME WINDS IN THE 10 TO 20 KT
RANGE WITH NO THREAT OF BLOWING DUST AT KYUM/KBLH/KIPL.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SEPTEMBER 16 2135 UTS (SEPTEMBER 16 1435 MST)

A DEEP LOW PRESSURE SYSTEM CENTERED NEAR THE CALIFORNIA COAST WILL
KEEP A SOUTHWEST FLOW ALOFT...WITH GENERALLY DRY CONDITIONS ACROSS
SOUTHEAST CALIFORNIA AND INTO SOUTH-CENTRAL ARIZONA. MINIMUM RH
VALUES WILL DROP INTO THE TEENS AND 20S WHILE ANY CHANCES OF SHOWERS
AND LIGHTNING REMAIN ACROSS THE NORTHERN AND EASTERN PORTIONS OF
ARIZONA. CRITICAL WIND SPEEDS ARE NOT EXPECTED DURING THE NEXT 5 TO
7 DAYS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...ESTLE
LONG TERM...ESTLE
AVIATION...SIPPLE
FIRE WX...SIPPLE
Hazardous weather outlook, Sep 16, 5:45 AM MST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
545 AM MST SUN SEP 16 2007

AZZ022>024-027-028-171400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
545 AM MST SUN SEP 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PACIFIC COLD FRONT WILL APPROACH ARIZONA TODAY...AND MOVE THROUGH
THE AREA TONIGHT. INCREASING MOISTURE FROM MEXICO...AHEAD OF THE
COLD FRONT...WILL LEAD TO A CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAIN...STRONG AND GUSTY WINDS...LARGE HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH EARLY
MONDAY. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...STRONG AND
GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. DRY
WEATHER WILL RETURN TUESDAY THROUGH SATURDAY.

AZZ021-026-171400-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
545 AM MST SUN SEP 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PACIFIC COLD FRONT WILL APPROACH ARIZONA TODAY...AND MOVE THROUGH
THE AREA TONIGHT. INCREASING MOISTURE FROM MEXICO...AHEAD OF THE
COLD FRONT...WILL LEAD TO A CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND TONIGHT...MAINLY EAST OF THE COLORADO RIVER. THUNDER
STORMS COULD PRODUCE LOCALLY HEAVY RAIN...STRONG AND GUSTY
WINDS...LARGE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
EARLY MONDAY. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...
STRONG AND GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING.  DRY WEATHER WILL RETURN TUESDAY THROUGH SATURDAY.

AZZ020-025-CAZ031-171400-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-
545 AM MST SUN SEP 16 2007 /545 AM PDT SUN SEP 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING. THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN...STRONG
AND GUSTY WINDS...HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRY WEATHER WILL RETURN MONDAY THROUGH SATURDAY.

CAZ030-032-033-171400-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
545 AM PDT SUN SEP 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRY WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRY WEATHER IS EXPECTED MONDAY THROUGH SATURDAY.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:21 PM MSTSevere Thunderstorm WarningPSRLa Paz39 min
Sep 16, 3:14 PM MSTSevere Thunderstorm WarningPSRPinal31 min
Sep 16, 3:38 PM MSTSevere Thunderstorm WarningPSRPinal37 min
Sep 16, 3:59 PM MSTSevere Thunderstorm WarningPSRPinal22 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.